Recent attention has focused upon several reports of retinal pigment epithelium (RPE) tears following vascular endothelial growth factor (VEGF)–modulating therapy. The authors review the clinical features, etiologies, imaging characteristics, and pathogenesis of RPE tears and their relationship with intravitreal anti-VEGF treatments.
The authors conducted a comprehensive literature search of RPE tears or rips of any etiology using the PubMed database. They have also included a retrospective analysis of an additional five cases of RPE tears following anti-VEGF therapy, four after bevacizumab and one after ranibizumab.
Thirty-three cases of RPE tear after treatment with pegaptanib, bevacizumab, or ranibizumab have been previously reported in the literature. The authors have collected and analyzed the clinical features for 25 of these cases for which this information was available. The authors have also included analysis of an additional five cases. Common features of each of these 30 cases included advanced age of the patient, the presence of fibrovascular pigment epithelial detachment (PED) or PED associated with choroidal neovascularization (CNV), and diagnosis of the tear within 4 to 8 weeks of the first or second injection.
RPE tears may develop during the course of anti-VEGF therapy for age-related macular degeneration–related PED. Patients with high-risk lesions, especially large irregular PED associated with CNV, should be counseled and monitored for this complication, which may limit visual prognosis.